Alert archive / Arizona / Excessive Heat Warnings in 2021

Excessive Heat Warning 5, NWS Flagstaff, AZ

August 3, 2021Coconino County, Arizona

NWS Flagstaff, AZ issued this excessive heat warning at Aug 3, 2021, 2:13 PM MST for Coconino County, Arizona. It took effect at Aug 5, 2021, 12:00 PM MST. It was in force for 30 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2021, 2:13 PM MST (21:13 UTC)
In effect from
Aug 5, 2021, 12:00 PM MST
Expired
Aug 6, 2021, 6:00 PM MST
In force
30 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:40 PM MSTHAIL 11 Wnw Munds Park, AZPUBLIC REPORT 1.00 INCH HAIL. SIZE ESTIMATED BASED ON PHOTO. REPORT VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2597 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WWUS75 KFGZ 032113
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
213 PM MST Tue Aug 3 2021

AZZ006-040515-
/O.NEW.KFGZ.EH.W.0005.210805T1900Z-210807T0100Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
213 PM MST Tue Aug 3 2021

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON THURSDAY TO 6 PM
MST FRIDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 112 
  below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...Until 6 PM MST Friday.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
5 follow-up statements
769 
WWUS75 KFGZ 040719
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1219 AM MST Wed Aug 4 2021

AZZ006-051200-
/O.CON.KFGZ.EH.W.0005.210805T1900Z-210807T0100Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
1219 AM MST Wed Aug 4 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON THURSDAY TO
6 PM MST FRIDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 112 
  below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...Until 6 PM MST Friday.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
806 
WWUS75 KFGZ 042100
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
200 PM MST Wed Aug 4 2021

AZZ006-070100-
/O.CON.KFGZ.EH.W.0005.210805T1900Z-210807T0100Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
200 PM MST Wed Aug 4 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON THURSDAY TO
6 PM MST FRIDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 113 
  expected below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...From noon Thursday to 6 PM MST Friday.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
950 
WWUS75 KFGZ 050920
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
220 AM MST Thu Aug 5 2021

AZZ006-070100-
/O.CON.KFGZ.EH.W.0005.210805T1900Z-210807T0100Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
220 AM MST Thu Aug 5 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON TODAY TO
6 PM MST FRIDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 114 
  expected below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...From noon today to 6 PM MST Friday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
838 
WWUS75 KFGZ 060847
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
147 AM MST Fri Aug 6 2021

AZZ006-070100-
/O.CON.KFGZ.EH.W.0005.000000T0000Z-210807T0100Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
147 AM MST Fri Aug 6 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 114 
  expected below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...until 6 PM MST Friday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
782 
WWUS75 KFGZ 070129
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
629 PM MST Fri Aug 6 2021

AZZ006-070230-
/O.EXP.KFGZ.EH.W.0005.000000T0000Z-210807T0100Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
629 PM MST Fri Aug 6 2021

...EXCESSIVE HEAT WARNING FOR THE GRAND CANYON BELOW 4000 FEET 
HAS EXPIRED...
 
Temperatures will remain very warm through at least Monday, with
daytime highs ranging from 105 to 108 degrees below 4000 feet.

However, temperatures are not expected to surpass 110 beyond 
today. Therefore, the Excessive Heat Warning has been allowed to 
expire.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this excessive heat warning went out at Aug 3, 9:40 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 9:40 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
940 AM MST Tue Aug 3 2021

.SYNOPSIS...Any thunderstorms will be limited to far eastern Arizona
for the next few days. Daytime temperatures will rise to about 5 to
10 degrees above normal through Thursday. Shower and storm coverage
is expected to spread back north and west over the weekend.

&&

.DISCUSSION...Warming temperatures aloft and northerly steering
flow will result in a drying and warming airmass over Arizona for
the next several days. Very little convective activity is expected
as a result, with the exception of a few stray cells over the White
Mtns. Rising daytime temperatures will develop in this pattern as
well as the possibility of heat related products being issued as
early as Thursday.

No short term updates planned this morning.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail over
the next 24 hours. An isolated shower or storm cannot be ruled out
southeast of KSOW this afternoon, but much of the area will be dry
with a mostly clear sky. Expect northwest winds 5-15 kts during the
daylight hours. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Very warm daytime temperatures will continue
through Wednesday with isolated thunderstorms limited to far eastern
Arizona. Haines indices of 5 and 6 are forecast for Wednesday
afternoon.

Thursday through Saturday...One more dry and very warm day is
expected Thursday before moisture returns and thunderstorm coverage
slowly increases for Friday into Saturday. Breezy afternoon west-
southwest winds of 20-35 mph are forecast on Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...LaGuardia
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:30 PM MSTSpecial Weather StatementFGZ30 min

Nearby

Excessive Heat Warnings in Arizona, 2021Every excessive heat warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.